Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 259, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 12, 2024, 2:14 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2024, 2:14 AM CDT (07:14 UTC)
- Expired
- Jul 12, 2024, 3:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2446 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:20 AM CDT, 1 hour 54 minutes earlier. Its key messages:
- A few strong storms possible this evening south of the Turnpike.
- Heat increasing this weekend, heat indices of 105-108 possible Sat/Sun/Mon.
- Next widespread precip chances come Tuesday night with cold front.
Area forecast discussion, Jul 12, 12:20 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1220 AM CDT Fri Jul 12 2024 .KEY MESSAGES... - A few strong storms possible this evening south of the Turnpike. - Heat increasing this weekend, heat indices of 105-108 possible Sat/Sun/Mon. - Next widespread precip chances come Tuesday night with cold front. && .DISCUSSION... Issued at 154 PM CDT Thu Jul 11 2024 This afternoon, a low amplitude shortwave trough was located over western Iowa, and was rotating around the base of a larger upper- level trough over the Great Lakes. At the surface, there was cyclonic flow around a low pressure centered over south central Kansas, with a convergent boundary extending to the east towards Springfield, MO. As the upper level forcing acts on the surface boundary, thunderstorms will have a chance to develop in southeastern Kansas. There is a marginal risk for severe thunderstorms, as the stronger storms will have a threat for damaging winds and large hail. Surface based CAPE of around 2000 J/Kg with effective shear around 30 knots suggests that storms are not likely to be well organized. However, dry air aloft will lead to DCAPE values around 1500 J/Kg, leading to a damaging wind threat. With a strengthening low level jet and strong elevated instability, large hail will also be possible in the stronger cores. After that impulse moves through, Kansas will begin clearing out overnight and into tomorrow. Unfortunately, there is no cold front attached to the system, and the heat will only ramp up through the weekend. Tomorrow, high temps will range from 94-100, with the higher temps in central Kansas. With dewpoints around 70, most areas can expect heat indices around 100. 500 hPa heights will increase through the weekend as the western ridge strengthens. As a result, thunderstorm chances will drop this weekend, and the temperature will rise. Southerly flow will be advecting moisture into the area, and close to the KS/MO border, dewpoints near 70 and temperatures near 100 will be commonplace. Further west, stronger mixing will keep dewpoints closer to 60, but temperatures will be closer to 105. The result is that most of the area will see heat indices between 105 and 108 from Saturday through Monday. Max temperatures for Sunday and Monday were slightly adjusted, due to the GFS showing its hot bias, nearly 6 degrees F above the other global models in some spots. It appears that the next big trough/frontal boundary will push through the area some time between Tuesday and Wednesday, with the GEFS mean showing Tuesday in the overnight period. This will come with another shot of precipitation along the front in the form of thunderstorms. Widespread precip and cloud cover should keep temperatures down for Wednesday, with the current forecast showing more seasonal temperatures in the upper 80s. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1220 AM CDT Fri Jul 12 2024 VFR conditions will continue over the period at all sites. Isolated convection could cause temporary drops in CIGs and visibilities over the next 6 hours for KTOP and KFOE, but confidence was not high enough for any mention in TAFs. Winds shift towards the south later in the TAF period with mid and high clouds filtering in from the northwest. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Montgomery AVIATION...Griesemer
Hazardous weather outlook, Jul 11, 9:44 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 944 PM CDT Thu Jul 11 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-130245- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 944 PM CDT Thu Jul 11 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A heat wave is forecast to impact the region this weekend and into the first part of next week. Highs are forecast to be around 100 degrees beginning Saturday and continuing until Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jul 12, 12:38 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
1238 AM CDT Fri Jul 12 2024
KSZ059-120615-
Anderson-
1238 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ANDERSON COUNTY
THROUGH 115 AM CDT...
At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Colony, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3813 9552 3817 9525 3804 9525 3804 9552
TIME...MOT...LOC 0537Z 260DEG 7KT 3805 9545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PrietoSpecial weather statement, Jul 12, 1:13 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
113 AM CDT Fri Jul 12 2024
KSZ059-120700-
Anderson-
113 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ANDERSON COUNTY
THROUGH 200 AM CDT...
At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harris, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Garnett and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3821 9548 3839 9546 3839 9521 3820 9520
TIME...MOT...LOC 0612Z 272DEG 10KT 3834 9539
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PrietoSpecial weather statement, Jul 12, 1:46 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
146 AM CDT Fri Jul 12 2024
KSZ056-059-120715-
Franklin-Anderson-
146 AM CDT Fri Jul 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES THROUGH 215 AM CDT...
At 146 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles southwest of
Princeton to 7 miles east of Westphalia. Movement was northeast at 10
mph.
HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Garnett, Richmond, and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3850 9522 3819 9522 3821 9541 3848 9543
TIME...MOT...LOC 0646Z 231DEG 11KT 3846 9534 3820 9535
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PrietoSpecial weather statement, Jul 12, 2:01 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
201 AM CDT Fri Jul 12 2024
KSZ056-059-120730-
Franklin-Anderson-
201 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES THROUGH 230 AM CDT...
At 201 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Harris, moving northeast at 5 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Garnett, Richmond, Princeton, and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3823 9522 3824 9547 3848 9545 3850 9516
TIME...MOT...LOC 0701Z 240DEG 6KT 3834 9535
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PrietoSpecial weather statement, Jul 12, 2:06 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
206 AM CDT Fri Jul 12 2024
KSZ056-059-120730-
Franklin-Anderson-
206 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 230 AM CDT...
At 206 AM CDT, Doppler radar was tracking a strong thunderstorm over
Greeley, moving east at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Greeley and Lane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 9507 3826 9508 3829 9519 3844 9520
3846 9507
TIME...MOT...LOC 0706Z 264DEG 6KT 3836 9512
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PrietoThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:13 PM CDT | Special Weather Statement | TOP | Lyon | 32 min |
| Jul 11, 7:48 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Jul 11, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 37 min |
| Jul 12, 12:38 AM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| Jul 12, 12:58 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 32 min |
| Jul 12, 1:13 AM CDT | Special Weather Statement | TOP | Anderson | 47 min |
| Jul 12, 1:25 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 50 min |
| Jul 12, 1:46 AM CDT | Special Weather Statement | TOP | Anderson | 29 min |
| Jul 12, 1:48 AM CDT | Areal Flood Advisory | TOP | Anderson | 3 hr |
| Jul 12, 2:01 AM CDT | Special Weather Statement | TOP | Anderson | 29 min |
| Jul 12, 2:06 AM CDT | Special Weather Statement | TOP | Anderson | 24 min |
| Jul 12, 2:12 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 33 min |
| Jul 12, 2:23 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Jul 12, 2:42 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 33 min |
| Jul 12, 3:04 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 41 min |
| Jul 12, 3:39 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 51 min |
| Jul 12, 3:42 AM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 4 hr |
| Jul 12, 4:31 AM CDT | Special Weather Statement | TOP | Franklin | 44 min |
| Jul 12, 4:34 AM CDT | Areal Flood Advisory | TOP | Franklin | 6 hr |
| Jul 12, 7:36 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Jul 12, 2:33 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.